We are here to help. Give us a call anytime!
Home » Heroin Detox Guide: Timeline, Symptoms & Effects » Heroin Overdose: Symptoms & Statistics

Heroin Overdose: Symptoms & Statistics

Ready to make a change?
Call to speak to an Admissions Navigator.

Heroin is a powerful opioid drug that has numerous effects on the brain and body, some of which can be extremely dangerous. People who abuse heroin or are addicted are at risk of overdosing on the drug, with potentially fatal results. Thankfully, some overdoses can be reversed using the medication, naloxone, if the person is treated in time. In order to reduce the risk of overdose and other detrimental consequences, you may want to seek professional detox and addiction treatment.

How Does Heroin Affect the Brain & Body?

Heroin is a chemical modification of morphine—an opiate harvested from certain poppy plants. There are a wide range of heroin purities and potencies, due to the presence of additives and other drugs. Whether a person snorts, smokes, or injects it, heroin causes intense sensations of relaxation and pleasure, which many users describe as a “rush.”1

Opioids, like heroin, attach to the opioid receptors in a person’s brain. Activation of these receptors initiates a chain of neural events that underlie the pleasure, pain relief, drowsiness, and slowed breathing associated with the use of opioid substances.1 Heroin use can lead to profound respiratory depression, causing a person’s breathing to drop to a dangerously low rate or even stop altogether. Respiratory depression can result in oxygen deprivation and its potential consequences, such as coma and permanent brain damage.1 Long-term heroin use can lead to tolerance, which means that a person will need to use larger amounts of the drug in order to achieve the desired effects, such as euphoria. Heroin abusers develop what is known as differential tolerance, which means that the speed of tolerance development differs between opioid side effects. Individuals develop a tolerance to the pain-relieving and pleasurable effects of opioids more rapidly than respiratory depressant effects, which dramatically increases their risk of taking a life-threatening amount of the opioid.7

Over time, a person becomes physically dependent on heroin; therefore, continued use becomes necessary for them to function optimally. As a person develops opioid dependence, the brain undergoes physical and chemical changes that are not quick to reverse should drug use slow or stop. A dependent person will experience heroin withdrawal symptoms if they try to quit or cut back on their normal dose. Some common heroin withdrawal symptoms include:1,6

  • Bone and muscle pain.
  • Sleep disturbances.
  • Nausea, vomiting, and diarrhea.
  • “Goose bumps.”
  • Restlessness.
  • Depressed mood.
  • Profuse sweating.
  • Fever.

Withdrawal is often so uncomfortable or painful that many people who attempt to detox from heroin without professional intervention begin using heroin again to make the distressing symptoms stop.

When people who have stopped using heroin for some time begin using again, they may be at increased risk of overdose due to the fact that their tolerance to the drug has decreasing during the period of abstinence, meaning they require a lower dose than previously to achieve intoxication. Therefore, if the previously used dose is taken, an overdose is more likely to occur.

Overdose Signs

When a person uses heroin, it is hard to know how much is too much. The most dangerous symptom of an overdose is slowed breathing, which can lead to coma and death. Other symptoms that may accompany an overdose include:3

  • Dry mouth.
  • Pinpoint pupils.
  • Uncontrolled muscle movements.
  • Weak pulse.
  • Low blood pressure.
  • Shallow breathing.
  • Blue lips and fingernails.
  • Extreme drowsiness.
  • Coma.

If you think someone is experiencing an overdose, call 911 immediately. Try to gather as much information as possible to tell the 911 dispatcher, such as:3

  • The victim’s age and weight.
  • Current condition.
  • How much heroin they took.
  • When they took the heroin.

How Many People Overdose?

America is currently experiencing an opioid epidemic, with overdoses associated with the abuse of opioids, such as heroin, on the rise. The increase in heroin overdoses is directly related to the increase in heroin use among nearly all groups of people, including all income levels, the majority of age groups, and both men and women.4 Below are some statistics associated with heroin overdoses:4

  • An estimated 13,000 people died of a heroin overdose in 2015, a 20.6% increase from the previous year.
  • Since 2010, deaths resulting from heroin use have increased by more than four times.
  • Men between the ages of 25 and 44 experienced a 22.2% increase in heroin overdose deaths from 2014 to 2015.
  • Some of the biggest increases in heroin use occurred in demographic groups typically known to have relatively low rates of heroin abuse: people with higher incomes, the privately insured, and women.

Overdose & Detox Treatment

When a person overdoses on heroin, the first line of treatment is a naloxone. Naloxone is an overdose antidote drug that can reverse some of the dangerous effects of heroin and other opioid drugs. It is competitive opioid antagonist, which means it binds to the opioid receptors with more affinity than many opioid drugs themselves, but elicits no opioid effects at the receptor level. In doing so, naloxone can stop opioids like heroin from leading to the severe respiratory depression that becomes so dangerous in overdose situations.

 Naloxone is available in a few forms, including:5

  • Injectable naloxone, which requires professional training to administer.
  • EVZIO, which is packaged with an automatic injection system that will give audio instructions on how the medication can be administered. It can be given by anyone, regardless of prior training.
  • NARCAN Nasal Spray, a pre-packaged form of the medication that can be administered by anyone.

In some states, NARCAN or EVZIO may be dispensed to those in need without a prescription. Many states still require a prescription to obtain these drugs, however.5

While the various forms of naloxone can save a person’s life in the event of an overdose, they will not reverse physical dependence or treat addiction. If you or a loved one is physically dependent on or addicted to heroin, formal detox treatment is a beneficial first step towards recovery.

Detox programs typically last between a few days and a couple weeks and can take place in a hospital, inpatient, or outpatient setting. The goal of detox is to eliminate the heroin (and any other harmful substances) from your system while simultaneously managing the symptoms of withdrawal. During medical detox, an opioid withdrawal medication will be prescribed to ease the symptoms of withdrawal and increase overall comfort.

Detox programs also typically provide emotional and psychological support, as well as medical monitoring to ensure that any complications are immediately addressed. However, detox is the only the first stage of treatment for heroin addiction; it should be followed up with a comprehensive addiction treatment program that will provide you with the relapse prevention skills you need in order to maintain sobriety in the long run.

Sources

  1. National Institute on Drug Abuse. (2017). Heroin.
  2. National Institute on Drug Abuse. (2014). What are the Long-Term Effects of Heroin Use?
  3. U.S. National Library of Medicine. (2015). Heroin Overdose.
  4. Center for Disease Control and Prevention. (2017). Heroin Overdose Data.
  5. National Institute on Drug Abuse. (2016). Opioid Overdose Reversal with Naloxone.
  1. American Psychiatric Association. (2013). Diagnostic and statistical manual of mental disorders (5th ed.). Arlington, VA: American Psychiatric Publishing.
  2. Hayhurt, C.J. & Durieux, M.E. (2016). Differential Opioid Tolerance and Opioid-induced Hyperalgesia: A Clinical Reality. The Journal of the American Society of Anesthesiologists, Inc., 124, 483-488.

You Only Get One Body

Get Clean & Sober With Detox